Before starting any antidepressant medication, it’s important to ask your doctor about the possible side effects of the drug. Side effects can cause distress, especially if they affect your physical appearance. When you already feel down psychologically, the last thing you need is another issue to worry about.
One known side effect of some antidepressants is hair loss. Should you experience hair loss while on a certain medication, doctors can usually switch you to another drug or reduce its dosage to minimize your side effects. Let’s talk about the connection between antidepressants and hair loss.
How Antidepressants Cause Hair Loss
Hair loss can make anyone panic. If you know your hair loss is due to your medication, you’re probably wondering: How is this possible?! There are different types of hair loss, and the one most commonly associated with antidepressants is telogen effluvium.
This type of hair loss occurs when the hair follicles in the resting phase fall out too early. The hair resting phase typically lasts 100 days and is the final stage of hair growth. At any given time, 10 to 15 percent of the hairs on your scalp are in the resting phase and will eventually shed to make way for new hair.
Antidepressant medications or selective serotonin reuptake inhibitors (SSRIs) can trigger telogen effluvium. One example is a drug called Bupropion (Wellbutrin), which is prescribed to patients diagnosed with depression and those who want to quit smoking. Another antidepressant that was found to cause progressive hair loss in patients as young as 21 is Sertraline (Zoloft).
Telogen effluvium is a type of hair loss that may occur as a response to stress. It causes hair to go into the resting stage early and remain in that stage. If more and more hair follicles go into the resting stage, the shedding will be greater than normal, resulting in diffuse pattern hair loss. Your hair may look thinner while if you’re experiencing this type of hair loss. Hair thinning or loss is more prominent above the forehead. Fortunately, hair loss associated with antidepressants is temporary. When the medication is discontinued, the patient’s natural hair growth cycle often recovers and returns to normal. It may take some time for you to notice any changes.
If you are suffering from the side effects of antidepressants, make an appointment with a hair doctor as soon as possible. While hair loss associated with antidepressants is temporary, many other forms of it can be permanent. This is why attempts to stop further hair loss should begin as early as possible.
Hair Doctor in Kansas City, MO
Dr. Scott L. Darling of Darling Hair Restoration provides comprehensive treatment for several types of hair loss. We will begin by reviewing your medical history and performing a hair loss evaluation. Based on your specific case, we will devise a treatment plan to quickly and effectively restore your hair to the best possible state.
To make an appointment for a hair loss consultation, call our clinic at (816) 792-3400 or use our online request form.